Alert archive / Texas / Winter Storm Warnings in 2016

Winter Storm Warning 1, NWS Midland/Odessa, TX

January 26, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this winter storm warning at Jan 26, 2016, 3:47 PM CST for Pecos County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 26, 2016, 3:47 PM CST (21:47 UTC)
Expired
Jan 26, 2016, 8:51 PM CST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 26, 4:35 PM CSTSNOW 92 S Fort Stockton, TXPUBLIC REPORT ON SOCIAL MEDIA OF SNOWFALL AMOUNT AT ALAMO RANCHETTES.
Jan 26, 7:46 PM CSTSNOW 6Fort Stockton, TXUP TO 6 INCHES SNOW IN TOWN. POWER COMPANY IS WORKING ON AN ESTIMATED 2,000 CUSTOMERS WITHOUT POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS44 KMAF 262147
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CST TUE JAN 26 2016

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT FOR
PECOS COUNTY...

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT
FOR THE DAVIS...AND APACHE MOUNTAINS...PORTIONS OF THE WESTERN
LOW ROLLING PLAINS...REEVES COUNTY AND THE UPPER TRANS PECOS...
AND PERMIAN BASIN...

.AN UPPER LEVEL STORM SYSTEM IS MOVING THROUGH WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY...RESULTING IN A CHANCE OF SNOW FOR
MOST OF THE REGION. AREAS ACROSS THE LOWER TRANS PECOS LOOK TO
RECEIVE THE HIGHEST SNOWFALL AMOUNTS THAT WILL LIKELY RESULT IN
IMPACTS TO VISIBILITY AND TRAVEL. 

TXZ075-270600-
/O.UPG.KMAF.WW.Y.0003.000000T0000Z-160127T0600Z/
/O.NEW.KMAF.WS.W.0001.160126T2147Z-160127T0600Z/
PECOS-
INCLUDING THE CITY OF...FORT STOCKTON
347 PM CST TUE JAN 26 2016

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* TIMING...UNTIL MIDNIGHT CST TONIGHT.

* ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS UP TO
  10 INCHES WILL BE POSSIBLE ACROSS THIS AREA. 

* MAIN IMPACT...BRIDGES AND OVERPASSES AS WELL AS ROADWAYS WILL 
  LIKELY BECOME SLICK AND HAZARDOUS TO TRAVELERS. 

* OTHER IMPACTS...LOW VISIBILITIES WILL ALSO BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

TXZ050>052-058-060>063-067>070-074-270600-
/O.CON.KMAF.WW.Y.0003.000000T0000Z-160127T0600Z/
ANDREWS-MARTIN-HOWARD-REEVES COUNTY AND UPPER TRANS PECOS-WINKLER-
ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ANDREWS...STANTON...BIG SPRING...
PECOS...KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...
CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...FORT DAVIS
347 PM CST TUE JAN 26 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* TIMING...UNTIL MIDNIGHT CST TONIGHT.

* ACCUMULATIONS...2 TO 4 INCHES ARE POSSIBLE ACROSS THE DAVIS AND
  APACHE MOUNTAINS. ELSEWHERE... 1 TO 3 INCHES ARE POSSIBLE.

* MAIN IMPACT...BRIDGES AND OVERPASSES AS WELL AS ROADWAYS WILL 
  LIKELY BECOME SLICK AND HAZARDOUS TO TRAVELERS. 

* OTHER IMPACTS...LOW VISIBILITIES WILL ALSO BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW OR SLEET
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS
AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
875 
WWUS44 KMAF 270251
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CST TUE JAN 26 2016

...WINTER STORM WARNING AND WINTER WEATHER ADVISORY HAVE BEEN
CANCELLED...

.SNOW ACTIVITY HAS DIMINISHED GREATLY THIS EVENING. ALTHOUGH SOME
AREAS COULD CONTINUE TO SEE SOME SNOW FLURRIES THROUGH MIDNIGHT,
NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. 

TXZ075-270400-
/O.CAN.KMAF.WS.W.0001.000000T0000Z-160127T0600Z/
PECOS-
INCLUDING THE CITY OF...FORT STOCKTON
851 PM CST TUE JAN 26 2016

...WINTER STORM WARNING IS CANCELLED...

SNOW HAS TAPERED OFF TO A FEW SNOW FLURRIES AND SHOULD END BY
MIDNIGHT. THEREFORE THE WINTER STORM WARNING HAS BEEN CANCELLED.

$$

TXZ050>052-058-060>063-067>070-074-270400-
/O.CAN.KMAF.WW.Y.0003.000000T0000Z-160127T0600Z/
ANDREWS-MARTIN-HOWARD-REEVES COUNTY AND UPPER TRANS PECOS-WINKLER-
ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ANDREWS...STANTON...BIG SPRING...
PECOS...KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...
CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...FORT DAVIS
851 PM CST TUE JAN 26 2016

...WINTER WEATHER ADVISORY IS CANCELLED... 

SNOW HAS PRETTY MUCH ENDED ACROSS THESE AREAS, THEREFORE THE
WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Jan 26, 3:04 PM CST, 43 minutes earlier.

Area forecast discussion, Jan 26, 3:04 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
304 PM CST TUE JAN 26 2016

.DISCUSSION...

Precipitation mostly in the form of snow is falling across portions
of the area with the heaviest precipitation currently falling across
the Lower Trans Pecos, Davis/Apache Mountains, and the southern
Permian Basin. Evaporative cooling is taking place across some of
these areas allowing the temperature to cool enough to permit snow
to fall. Total snow accumulations from the Davis/Apache Mountains to
the Stockton Plateau are expected to be 2 to 4 inches with 1 to 3
inches expected to fall across the Permian Basin, portions of
southeast New Mexico, the Upper Trans Pecos, and into Terrell County.
Models are showing precipitation lingering across the lower Trans
Pecos and southern Permian Basin into this evening. Any
precipitation this evening should mostly be in the form of snow as
temperatures cool after sunset.  Some light precipitation could also
linger into tonight and early Wednesday morning across the Davis
Mountains and Stockton Plateau and this will be in the form of snow
as overnight lows will be in the 20s across most of the CWA.

The upper level trough that was over the area today will begin to
move eastward on Wednesday.  Temperatures are expected to gradually
warm up through the end of the week with temperatures on Saturday
reaching into the 70s across most of the CWA.  An upper
trough/shortwave is expected to pass over the region on Friday but
conditions look to remain dry. Zonal flow is expected over the
region heading into the weekend then another upper trough will
approach the area on Monday.  Precipitation may be possible across
portions of southeast New Mexico on Monday in advance of this upper
trough otherwise the forecast looks mostly dry after tonight. A
Pacific front is expected with this upper trough on Monday evening
then colder air from the north is anticipated to move into the area
on Tuesday night.  Temperatures will likewise start to cool off into
the 60s on Monday and into the 50s on Tuesday across the Permian
Basin as a result of these two fronts.  Strong winds are possible
Tuesday across the area as a result of the Pacific front so this
will need to be monitored for possible high winds in the Guadalupe
Mountains and fire weather conditions areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     26  53  29  61 /  60   0   0   0
Carlsbad                       23  53  25  61 /  10   0   0   0
Dryden                         32  56  31  66 /  30   0   0   0
Fort Stockton                  28  51  30  63 /  60   0   0   0
Guadalupe Pass                 24  49  28  56 /  20   0   0   0
Hobbs                          24  52  25  60 /  20   0   0   0
Marfa                          24  50  19  58 /  20  10   0   0
Midland Intl Airport           26  52  27  62 /  60   0   0   0
Odessa                         26  52  27  61 /  60   0   0   0
Wink                           27  53  28  64 /  30   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Winter Weather Advisory until midnight CST tonight for Andrews-
     Crane-Davis/Apache Mountains Area-Ector-Glasscock-Howard-
     Martin-Midland-Pecos-Reagan-Reeves County and Upper Trans
     Pecos-Upton-Ward-Winkler.

&&

67/80
Hazardous weather outlook, Jan 26, 1:55 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CST TUE JAN 26 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CST TUE JAN 26 2016 /1255 PM MST TUE JAN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIXTURE OF RAIN AND SNOW, OR ALL SNOW, WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT.  TOTAL ACCUMULATIONS MAY REACH TWO TO FOUR
INCHES, ESPECIALLY IN THE DAVIS MOUNTAINS AND ON THE STOCKTON
PLATEAU.  ONE TO THREE INCH AMOUNTS IS EXPECTED OVER THE SOUTHERN
AND CENTRAL PERMIAN BASIN.  A WINTER WEATHER ADVISORY REMAINS IN
EFFECT FOR THESE LOCATIONS THROUGH THIS EVENING.

TEMPERATURES WILL FALL BELOW FREEZING TONIGHT, AND IN LOCATIONS
RECEIVING ACCUMULATING SNOWFALL, BLACK ICE WILL LIKELY FORM ON
ROADWAYS.  BRIDGES AND OVERPASSES WILL BE PARTICULARLY
SUSCEPTIBLE TO ICING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONCERNS WILL INCREASE THIS WEEKEND AS TEMPERATURES
WARM WELL ABOVE NORMAL, DRY CONDITIONS PREVAIL ACROSS THE REGION,
AND WINDS INCREASE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jan 26, 3:01 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CST TUE JAN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     SNOW             7 WNW ALPINE            30.40N 103.77W
01/26/2016  M2.5 INCH        BREWSTER           TX   CO-OP OBSERVER

            2 1/4 TO 2 1/2 INCH ON THE SNOW BOARD. VSBY ABOUT 1 MILE.

&&

CMR
Local storm report, Jan 26, 3:15 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CST TUE JAN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     SNOW             BIG LAKE                31.19N 101.46W
01/26/2016  E0.0 INCH        REAGAN             TX   LAW ENFORCEMENT

            LIGHT SNOW MIXED WITH RAIN, NOT STICKING

&&

CMR
Local storm report, Jan 26, 3:19 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CST TUE JAN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     SNOW             FORT STOCKTON           30.89N 102.89W
01/26/2016  M2.0 INCH        PECOS              TX   EMERGENCY MNGR

            2 INCHES ON GROUND, STARTING TO COVER THE ROAD.

&&

CMR
Local storm report, Jan 26, 3:26 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CST TUE JAN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     SNOW             FORT STOCKTON           30.89N 102.89W
01/26/2016  E2.0 INCH        PECOS              TX   EMERGENCY MNGR

            2 INCHES ON THE GROUND, STARTING TO COVER THE ROADS.
            SCHOOLS CLOSING AT 2 PM.

&&

CMR
Local storm report, Jan 26, 3:40 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CST TUE JAN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     SNOW             FORT STOCKTON           30.89N 102.89W
01/26/2016  E5.0 INCH        PECOS              TX   LAW ENFORCEMENT

            4 TO 5 INCHES IN TOWN, 6 TO 8 INCHES S OF TOWN.
            INTERSTATE 10 DOWN TO ONE LANE, BOTH DIRECTIONS.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 4:20 AM CSTWinter Weather AdvisoryMAFAndrews, Crane, Ector, Glasscock, Howard, Loving and 7 more17 hr

Nearby

Winter Storm Warnings in Texas, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.